Texas, 2023

Excessive Heat in Texas, July 1 to 31, 2023

July 1 to 31, 2023 · NWS EPZ · 7 events in 7 counties and zones

7 degrees warmer than any other July on record.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A persistent upper ridge around the Borderland brought record heat to the region with the El Paso Airport recording an average monthly temperature of 91.6 degrees which was 2.7 degrees warmer than any other July on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 30, 10:43 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 30, 10:43 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1143 PM MDT Fri Jun 30 2023

...New AVIATION...

.SYNOPSIS...
Issued at 156 PM MDT Fri Jun 30 2023

Expect mainly dry conditions on Saturday, although a few isolated
storms will be possible east of the Rio Grande. Temperatures will
be near 100 degrees across the lowlands. Moisture will increase
Sunday and Monday, and thus isolated to scattered thunderstorms
will be likely. By the middle of next week, dry conditions will
develop and temperatures will approach 105 degrees in the El Paso
metro.

&&

.DISCUSSION...
Issued at 156 PM MDT Fri Jun 30 2023

Expect a quiet night with temperatures in the 60s and 70s across
the urban areas as clouds slowly continue to shift east. On
Saturday, we'll have a little moisture and instability hanging on
to the far eastern (likely) fringes of the area and thus a few
isolated storms will be possible in these areas. There's a modest
combination of shear and instability across and east of the east
slopes of the Sacs, so that will be the area to keep an eye on
tomorrow.

Troughiness aloft to the northeast Saturday into Sunday will allow
moisture to sneak into the area from the east, with dews generally
in the 40s. This will foster CAPEs in the 500 to 1000 J/KG range
with scattered storms expected to form over area mtns first
(especially the Sacs) with outflow generated storms trickling
down into the lowlands. The main concerns on Sunday will be
occasional moderate to heavy rain, lightning, and maybe a storm or
two will have some hail (mainly for mountains). The environment
is not all that impressive for heavy rainfall rates (HRP ~1 or
less) so storms will have to train over the same area for a while
to produce any sort of flooding. Temperatures in El Paso will
struggle to push much over 100 degrees it seems due to the moist
conditions, clouds, and any convection/debris.

On Monday, expect a similar pattern but the northerly mid level flow
around the high pressure to the west will likely be somewhat
organized, so wouldn't be surprised to see a few moderate sub
severe storms in the mountains. We'll keep an eye.

Then Wednesday through next weekend, the heat is on once again as
high pressure nudges closer and mid level heights rise. Expect
values near 105 degrees starting as early as Wednesday. Heat
advisories likely needed for portions of the lowlands.

&&

.AVIATION...
(06Z TAFS)
Issued at 1142 PM MDT Fri Jun 30 2023

Skies mostly FEW100-250 to SKC tonight. W/NW winds AOB 10kts
through the period. VFR expected through the period.

&&

.FIRE WEATHER...
Issued at 156 PM MDT Fri Jun 30 2023

A bit of moisture and instability will remain across the far
eastern portions of the area Saturday, and thus an isolated storm
will be possible east of the Rio Grande. Humidity will be very low
west of the Rio, with single digits expected even across the
higher terrain of the Gila. Moisture increases Sunday and Monday,
with scattered thunderstorms across area mountains and mainly
isolated across the lowlands. Moderate to occasionally heavy rain
and lightning will be the main concerns. Hot, above normal
temperatures are then expected mid next week into at least next
weekend with dry conditions returning. Generally fair to good
ventilation through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  75 103  75 100 /  10   0   0  20
Sierra Blanca            70  94  66  90 /  20  30  10  40
Las Cruces               67 102  69 100 /   0   0   0  20
Alamogordo               64  99  66  96 /   0   0  10  20
Cloudcroft               51  76  51  71 /  10  10  10  40
Truth or Consequences    67  97  69  97 /   0   0   0  10
Silver City              62  92  62  92 /   0   0   0  20
Deming                   61 100  63 100 /   0   0   0  10
Lordsburg                62  97  63  99 /   0   0   0  10
West El Paso Metro       72 100  73  98 /   0   0   0  20
Dell City                69  99  65  95 /  10  10  10  30
Fort Hancock             73 102  69  99 /  10  20  10  30
Loma Linda               67  94  65  90 /  10  10  10  30
Fabens                   72 102  71 100 /  10  10   0  20
Santa Teresa             65  99  68  97 /   0   0   0  10
White Sands HQ           73 100  74  97 /   0   0   0  20
Jornada Range            60  98  63  97 /   0   0   0  20
Hatch                    60 100  63 100 /   0   0   0  20
Columbus                 68  99  68  99 /   0   0   0  10
Orogrande                65  98  66  95 /   0  10  10  20
Mayhill                  52  86  53  82 /  10  20  10  60
Mescalero                51  87  51  82 /   0  10  10  40
Timberon                 51  85  51  80 /  10  10  10  50
Winston                  56  88  56  87 /   0   0   0  30
Hillsboro                61  96  61  95 /   0   0   0  20
Spaceport                59  97  63  97 /   0   0   0  20
Lake Roberts             55  94  58  93 /   0   0   0  20
Hurley                   60  97  61  97 /   0   0   0  10
Cliff                    48 100  53 101 /   0   0   0  10
Mule Creek               59  95  62  96 /   0   0   0  10
Faywood                  63  96  63  95 /   0   0   0  20
Animas                   62  98  63 100 /   0   0   0  10
Hachita                  63  98  64  99 /   0   0   0  10
Antelope Wells           63  98  63  99 /   0   0   0  10
Cloverdale               63  93  64  94 /   0   0   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until midnight MDT tonight for TXZ418-419-423-424.

NM...Heat Advisory until midnight MDT tonight for NMZ411.

&&

SHORT TERM...35
LONG TERM....35
AVIATION...35
Hazardous weather outlook, Jun 30, 10:13 AM MST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1113 AM MDT Fri Jun 30 2023

NMZ401>417-TXZ418>424-011715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1113 AM MDT Fri Jun 30 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Some lingering sprinkles to light rain showers will persist
through the early afternoon before clearing out and warming up in
the afternoon. Temperatures have stalled with all the cloud
coverage, but the area is still expected to get into the upper 90s
to lower 100s once the sunshine returns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An isolated strong thunderstorm is possible over the Sacramento
mountains Saturday afternoon. Temperatures will still remain a few
degrees above average for most the area. Storm chances increase
Sunday through Monday, but the severe threat looks relatively low.
The main threat will be lightning and some gusty winds and
blowing dust with these storms. Monday looks to be the day for the
best widespread rain chances, including El Paso area. For the
forth of July, most storm activity will stay in the higher terrain
of NM with the lowlands looking fairly dry.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 excessive heat. Local standard time, as filed.

Excessive Heat, Western El Paso County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Official NWS Observations
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The average temperature at the El Paso Airport was 91.6 degrees which was 2.7 degrees warmer than the previous record set in 2020. The high temperature topped 100 degrees 30 of 31 days during the month with only 0.30 inches of precipitation.

Excessive Heat, Eastern/Central El Paso County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Official NWS Observations
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The average temperature at the El Paso Airport was 91.6 degrees which was 2.7 degrees warmer than the previous record set in 2020. The high temperature topped 100 degrees 30 of 31 days during the month with only 0.30 inches of precipitation.

Excessive Heat, Northern Hudspeth Highlands/Hueco Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northern Hudspeth Highlands/Hueco Mountains forecast zone
Reported by
Official NWS Observations
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The average temperature at the El Paso Airport was 91.6 degrees which was 2.7 degrees warmer than the previous record set in 2020. The high temperature topped 100 degrees 30 of 31 days during the month with only 0.30 inches of precipitation.

Excessive Heat, Salt Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Official NWS Observations
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The average temperature at the El Paso Airport was 91.6 degrees which was 2.7 degrees warmer than the previous record set in 2020. The high temperature topped 100 degrees 30 of 31 days during the month with only 0.30 inches of precipitation.

Excessive Heat, Southern Hudspeth Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Official NWS Observations
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The average temperature at the El Paso Airport was 91.6 degrees which was 2.7 degrees warmer than the previous record set in 2020. The high temperature topped 100 degrees 30 of 31 days during the month with only 0.30 inches of precipitation.

Excessive Heat, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
Reported by
Official NWS Observations
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The average temperature at the Fort Hancock Cooperative Observer was 87.7 degrees which was 1.2 degrees warmer than the previous record set in 2016. The high temperature topped 100 degrees 27 of 31 days during the month with only 0.60 inches of precipitation.

Excessive Heat, Rio Grande Valley of Eastern Hudspeth County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Official NWS Observations
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The average temperature at the Fort Hancock Cooperative Observer was 87.7 degrees which was 1.2 degrees warmer than the previous record set in 2016. The high temperature topped 100 degrees 27 of 31 days during the month with only 0.60 inches of precipitation.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124785, 1124786, 1124787, 1124788, 1124789, 1124790, 1124791.